Florida, 2020

Heavy Rain in Florida, September 6, 2020

September 6, 2020 · NWS JAX · 2 events in 1 county or zone

A front was stalled near the FL-GA state line. High pressure was NE of the region.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS JAX wrote it up.

A front was stalled near the FL-GA state line. High pressure was NE of the region. Onshore flow along and near the meandering front produced showers and storms.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jacksonville, FL wrote its last area forecast discussion before the first event at Sep 6, 6:47 PM EST, 55 minutes earlier.

Area forecast discussion, Sep 6, 6:47 PM EST, 55 minutes before
Area Forecast Discussion
National Weather Service Jacksonville FL
747 PM EDT Sun Sep 6 2020

.AVIATION...
[Through 00Z Tuesday]

Unsettled, wet onshore flow will continue waves of showers and
thunderstorms through the next 24 hrs and periodic restrictions.
This evening continued TEMPO groups for TS all terminals less GNV
with prevailing -RA. After midnight, inland rainfall potential
will decrease but showers and isolated tstorms will skirt near
coastal terminals through Monday morning with potential MVFR/IFR
due to low stratus forming inland as winds weaken overnight near
VQQ and GNV. Increasing ENE Mon after sunrise will once again
shift coastal showers and isolated tstorms inland through early
afternoon, with an increase in TS potential inland toward VQQ and
GNV into the afternoon.

&&

.PREV DISCUSSION [245 PM EDT]...

.NEAR TERM [Through Tonight]...

Coverage of showers and storms is forecast to increase through
the afternoon hours across the area as ridging aloft weakens and
northeasterly low level flow increases. Numerous showers and
embedded storms are expected to the south and southeast of
Waycross this afternoon and into the evening hours. Coastal
showers and embedded storms are forecast to continue through the
overnight hours. High temperatures will be much lower today behind
the frontal boundary and due to the onshore flow, with highs in
the mid to upper 80s across interior southeast Georgia and coastal
areas, and the lower 90s across interior northeast Florida.

.SHORT TERM [Monday Through Tuesday]...

The quasi-stationary frontal boundary will continue to meander
southward down the FL Peninsula Monday as low level ridging builds
to our north, then the front should dissipate through Tuesday.
Mostly east winds around 5-10 kts in the 1000-700 mb layer Monday
and Tuesday should lead to a dominant east coast seabreeze both
days. PWATs will remain around 1.8" or less across inland SE GA,
limiting convection in that portion of our area, but 1.8-2.3"
PWATs on tap along coastal GA and NE FL will help fuel storms the
next couple days, so isolated storms could produce locally heavy
rainfall. Axis of greatest instability will also be focused over
coastal GA and NE FL, and with 500 mb temperatures around -7C,
meaning we could see also see a few isolated stronger storms.
Temperatures will be near to slightly above normal.

.LONG TERM [Wednesday Through Sunday]...

The low level ridge to our north will shift northeastward
Wednesday and Thursday with low level easterly flow continuing to
bring an active Atlantic seabreeze through the rest of the work
week. Deep layer troughing will set up over the Rockies Thursday
and develop a cold front out over the Plains. This cold front is
forecast to move into the southeast this weekend, bringing
widespread showers and thunderstorms to the local area.
Temperatures will continue to be near to slightly above normal
through the period.

.MARINE...

A frontal boundary stalled near the FL/GA line will shift
southward tonight through Monday as high pressure builds to our
north. The ridge will move northeastward mid-week, then a front
will approach the region as we approach the weekend. Winds will be
mostly from the east to northeast for the next several days, with
daily chances thunderstorms in the afternoon and evening hours.

Rip Currents: SE GA: Moderate through Monday
              NE FL: Moderate through Monday

&&

.PRELIMINARY POINT TEMPS/POPS...

AMG  70  88  71  87  71 /  10  40  10  70  20
SSI  76  85  77  85  76 /  60  60  60  70  50
JAX  75  87  75  87  74 /  60  70  50  90  40
SGJ  75  87  75  86  75 /  50  70  50  90  40
GNV  73  88  72  88  73 /  60  70  30  90  20
OCF  74  89  72  89  73 /  60  80  40  90  20

&&

.JAX WATCHES/WARNINGS/ADVISORIES...
FL...None.
GA...None.
AM...None.
&&

In the hours before

Special weather statement, Sep 6, 3:22 PM EST, 4 hours 20 minutes before
Special Weather Statement
National Weather Service Jacksonville FL
422 PM EDT Sun Sep 6 2020

FLZ023-122-222-GAZ163-350-364-062115-
Southern Columbia FL-Baker FL-Northern Columbia FL-Clinch GA-
Western Charlton GA-Southern Ware GA-
422 PM EDT Sun Sep 6 2020

...SIGNIFICANT WEATHER ADVISORY FOR BAKER...NORTHERN COLUMBIA...SOUTH
CENTRAL WARE...SOUTHEASTERN CLINCH AND SOUTH CENTRAL CHARLTON
COUNTIES UNTIL 515 PM EDT...

* At 422 PM EDT, National Weather Service meteorologists were
  tracking a strong thunderstorm 11 miles southeast of Fargo, moving
  southwest at 10 mph.

* Wind gusts up to 50 mph, excessive cloud-to-ground lightning, and
  minor flooding due to heavy rainfall is possible with this storm.

* Locations impacted include...
  Taylor, Winfield, Suwannee Valley, Olustee, Sanderson and Five
  Points.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

These winds can down small tree limbs and branches, and blow around
unsecured small objects. Seek shelter in a safe building until the
storm passes.

Torrential rainfall is occurring with this storm, and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm. If
you can hear thunder, you are close enough to be struck! Seek a safe
shelter inside a building or vehicle.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 3032 8272 3034 8268 3035 8268 3035 8269
      3037 8266 3039 8266 3040 8265 3041 8265
      3072 8241 3061 8225 3037 8213 3016 8236
      3026 8277
TIME...MOT...LOC 2022Z 038DEG 9KT 3061 8239

HESS
Special weather statement, Sep 6, 3:39 PM EST, 4 hours 3 minutes before
Special Weather Statement
National Weather Service Jacksonville FL
439 PM EDT Sun Sep 6 2020

FLZ140-240-340-062130-
Central Marion FL-Western Marion FL-Eastern Marion FL-
439 PM EDT Sun Sep 6 2020

...SIGNIFICANT WEATHER ADVISORY FOR WESTERN MARION COUNTY UNTIL 530
PM EDT...

* At 439 PM EDT, National Weather Service meteorologists were
  tracking strong thunderstorms along a line extending from Anthony
  to Ocklawaha. Movement was west at 15 mph.

* Wind gusts up to 50 mph, excessive cloud-to-ground lightning, and
  minor flooding due to heavy rainfall is possible with these storms.

* Locations impacted include...
  Ocala, Rainbow Lakes Estates, Weirsdale, Sparr, Anthony, Ocklawaha,
  Silver Springs Shores, Lake Weir, Santos and Ocala Airport.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

These winds can down small tree limbs and branches, and blow around
unsecured small objects. Seek shelter in a safe building until the
storm passes.

Torrential rainfall is occurring with these storms, and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with these storms. If
you can hear thunder, you are close enough to be struck! Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 2896 8231 2897 8232 2905 8247 2904 8253
      2921 8254 2922 8240 2947 8240 2935 8200
      2896 8185
TIME...MOT...LOC 2039Z 088DEG 12KT 2928 8209 2903 8193

HESS
Special weather statement, Sep 6, 3:45 PM EST, 3 hours 57 minutes before
Special Weather Statement
National Weather Service Jacksonville FL
445 PM EDT Sun Sep 6 2020

FLZ023-030-122-222-062130-
Southern Columbia FL-Baker FL-Union FL-Northern Columbia FL-
445 PM EDT Sun Sep 6 2020

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN BAKER...NORTH
CENTRAL UNION AND NORTHERN COLUMBIA COUNTIES UNTIL 530 PM EDT...

* At 445 PM EDT, National Weather Service meteorologists were
  tracking a strong thunderstorm 10 miles north of Olustee, or 15
  miles northeast of Lake City, moving south at 10 mph.

* Small hail, excessive cloud-to-ground lightning, wind gusts of 50
  to 55 mph, and minor flooding due to heavy rainfall is possible
  with this storm.

* Locations impacted include...
  Lake City, Five Points, Watertown, Winfield and Olustee.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

These winds can down small tree limbs and branches, and blow around
unsecured small objects. Seek shelter in a safe building until the
storm passes.

Torrential rainfall is occurring with this storm, and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm. If
you can hear thunder, you are close enough to be struck! Seek a safe
shelter inside a building or vehicle.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 3046 8251 3048 8240 3040 8235 3008 8238
      3020 8279
TIME...MOT...LOC 2045Z 022DEG 9KT 3035 8248

HESS
Special weather statement, Sep 6, 4:27 PM EST, 3 hours 15 minutes before
Special Weather Statement
National Weather Service Jacksonville FL
527 PM EDT Sun Sep 6 2020

FLZ037-140-240-340-062215-
Central Marion FL-Putnam FL-Western Marion FL-Eastern Marion FL-
527 PM EDT Sun Sep 6 2020

...SIGNIFICANT WEATHER ADVISORY FOR MARION AND SOUTHWESTERN PUTNAM
COUNTIES UNTIL 615 PM EDT...

* At 527 PM EDT, National Weather Service meteorologists were
  tracking strong thunderstorms along a line extending from near
  Interlachen to Lake Weir. Movement was west at 10 mph.

* Wind gusts up to 40 mph, excessive cloud-to-ground lightning, and
  minor flooding due to heavy rainfall is possible with these storms.

* Locations impacted include...
  Ocala, Rainbow Lakes Estates, Interlachen, Fort McCoy, Lynne,
  Weirsdale, Anthony, Ocklawaha, Moss Bluff and Silver Springs
  Shores.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

These winds can down small tree limbs and branches, and blow around
unsecured small objects. Seek shelter in a safe building until the
storm passes.

Torrential rainfall is occurring with these storms, and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with these storms. If
you can hear thunder, you are close enough to be struck! Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 2897 8231 2902 8240 2902 8242 2905 8247
      2904 8250 2904 8253 2922 8253 2922 8240
      2923 8240 2924 8214 2944 8207 2944 8206
      2947 8206 2966 8199 2962 8174 2896 8185
      2896 8224
TIME...MOT...LOC 2127Z 084DEG 8KT 2957 8186 2903 8198

HESS
Special weather statement, Sep 6, 4:29 PM EST, 3 hours 13 minutes before
Special Weather Statement
National Weather Service Jacksonville FL
529 PM EDT Sun Sep 6 2020

FLZ020-021-023-122-222-GAZ162-163-250-350-364-062215-
Southern Columbia FL-Baker FL-Hamilton FL-Suwannee FL-
Northern Columbia FL-Clinch GA-Western Charlton GA-Echols GA-
Northern Ware GA-Southern Ware GA-
529 PM EDT Sun Sep 6 2020

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN BAKER...NORTHERN
COLUMBIA...SUWANNEE...HAMILTON...ECHOLS...SOUTHERN WARE...CLINCH AND
NORTHWESTERN CHARLTON COUNTIES UNTIL 615 PM EDT...

* At 529 PM EDT, National Weather Service meteorologists were
  tracking strong thunderstorms along a line extending from 8 miles
  west of Race Pond to near Five Points. Movement was west at 25 mph.

* Wind gusts up to 40 mph, excessive cloud-to-ground lightning, and
  minor flooding due to heavy rainfall is possible with these storms.

* Locations impacted include...
  Lake City, Live Oak, Jasper, Jennings, White Springs, Fargo,
  Statenville, Stephen Foster State Park, Suwannee River State Park
  and Suwannee Springs.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

These winds can down small tree limbs and branches, and blow around
unsecured small objects. Seek shelter in a safe building until the
storm passes.

Torrential rainfall is occurring with these storms, and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with these storms. If
you can hear thunder, you are close enough to be struck! Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3063 8322 3063 8314 3078 8314 3081 8310
      3083 8310 3085 8308 3085 8301 3087 8297
      3100 8297 3106 8219 3018 8258 3006 8307
      3011 8312 3010 8321 3018 8325 3026 8325
      3039 8317 3041 8318 3042 8322 3055 8326
TIME...MOT...LOC 2129Z 079DEG 22KT 3098 8228 3024 8261

HESS
Special weather statement, Sep 6, 5:41 PM EST, 2 hours 1 minute before
Special Weather Statement
National Weather Service Jacksonville FL
641 PM EDT Sun Sep 6 2020

FLZ024-025-124-125-GAZ165-166-062315-
Inland Duval FL-Inland Nassau FL-Coastal Nassau FL-Coastal Duval FL-
Inland Camden GA-Coastal Camden GA-
641 PM EDT Sun Sep 6 2020

...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN NASSAU...NORTH CENTRAL
DUVAL AND SOUTH CENTRAL CAMDEN COUNTIES UNTIL 715 PM EDT...

* At 641 PM EDT, National Weather Service meteorologists were
  tracking a strong thunderstorm over Kingsland, moving southwest at
  15 mph.

* Wind gusts up to 40 mph and minor flooding due to heavy rainfall
  is possible with this storm.

* Locations impacted include...
  St. Marys, Kingsland, Hilliard, Kings Bay Base and Yulee.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

These winds can down small tree limbs and branches, and blow around
unsecured small objects. Seek shelter in a safe building until the
storm passes.

Torrential rainfall is occurring with this storm, and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm. If
you can hear thunder, you are close enough to be struck! Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3087 8171 3086 8158 3079 8152 3048 8163
      3065 8197
TIME...MOT...LOC 2241Z 031DEG 13KT 3079 8165

HESS

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

2 heavy rain. Local standard time, as filed.

Heavy Rain, Duval

When
September 6, 7:42 PM EST to 8:42 PM EST
Where
Duval County, 0.69 mi S of Wonder Wood
Reported by
Mesonet
Coordinates
30.360, -81.420

A mesonet site measured 2.87 inches in one hour.

Heavy Rain, Duval

When
September 6, 7:42 PM EST to 8:42 PM EST
Where
Duval County, 0.6 mi W of Manhattan Beach
Reported by
Mesonet
Coordinates
30.370, -81.410

A public mesonet site measured 2.71 inches within the past hour off of Renault Drive just south of Mayport.

What these are

Heavy Rain
Rainfall totals unusual for the place and season that did not produce a flood.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Florida in 2020Every state in 2020This day in weather historyWarnings in Florida, September 2020

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 921539, 921540.